Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 12, 2022, 1:55 PM CDT for Custer County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 1:55 PM CDT (18:55 UTC)
- Expired
- May 12, 2022, 2:45 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:26 PM CDT | TSTM WND GST 60 | 9 Ssw Mason City, NE | REPORT VIA SOCIAL MEDIA, WINDS AT LEAST 60 MPH WIND. |
| May 12, 2:28 PM CDT | HAIL 1.5 | 1 S Ansley, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
780
WUUS53 KLBF 121855
SVRLBF
NEC041-121945-
/O.NEW.KLBF.SV.W.0039.220512T1855Z-220512T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
155 PM CDT Thu May 12 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Custer County in central Nebraska...
* Until 245 PM CDT.
* At 154 PM CDT, a severe thunderstorm was located near Sumner, or 10
miles northeast of Lexington, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ansley, Mason City, Berwyn, Weissert, Westerville, Buckeye, Block
Hill Basin, Arcadia Diversion Dam State Wildlife Management Area,
Burr Oak, Gavin Siding, Intersection of Highway 183 and Cumro Road
and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 107.
Highway 2 between mile markers 286 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9979 4154 9939 4148 9921 4105 9921
TIME...MOT...LOC 1854Z 207DEG 48KT 4090 9961
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown1 follow-up statement
426
WWUS53 KLBF 121914
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
214 PM CDT Thu May 12 2022
NEC041-121945-
/O.CON.KLBF.SV.W.0039.000000T0000Z-220512T1945Z/
Custer NE-
214 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
At 213 PM CDT, a severe thunderstorm was located 9 miles southwest of
Mason City, or 21 miles southeast of Broken Bow, moving northeast at
55 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Ansley, Mason City, Berwyn, Westerville, Buckeye, Block Hill Basin,
Arcadia Diversion Dam State Wildlife Management Area, Burr Oak, Gavin
Siding, Intersection of Highway 183 and Cumro Road and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 107.
Highway 2 between mile markers 286 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9974 4154 9939 4148 9921 4105 9921
TIME...MOT...LOC 1913Z 207DEG 48KT 4114 9945
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:39 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 12, 12:39 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1239 PM CDT Thu May 12 2022 .SHORT TERM...(Today through Friday) Issued at 354 AM CDT Thu May 12 2022 Unseasonably warm temperatures are expected again for most of the forecast area today. A broad upper level trough continues to progress east today as an upper level low becomes centered over northeastern Wyoming by the late afternoon. Southerly to southwesterly flow from the surface to mid levels will advect warm air into the forecast area. Temperatures at these levels are around the 99th percentile according to NAEFS. A surface low pressure system moves northeast from Nebraska into South Dakota, dragging a cold front through from the west. Temperatures ahead of the front will reach the 80s to low 90s, with the warmest temperatures in southwest and far north central Nebraska. Behind the front, highs only reach the 70s. Winds shift from the south to the west with the frontal passage. A dry line will move east ahead of the cold front. Dew points behind the dry line fall into the low 20s in southwest Nebraska. Combined with unseasonably warm temperatures, this will cause humidity to fall into the teens in southwest Nebraska. Winds will be gusty out of the west. Therefore, elevated fire weather concerns exist. See the fire weather discussion below for more details. There is also the possibility for thunderstorms today. Dry air behind the front and dry line should limit precipitation for much of the forecast area. The best possibility for thunderstorms appears to be in parts of southwest and far north central Nebraska where the cold front will reach decent surface moisture. Dew points in these areas will be in the upper 50s to low 60s. Surface to 6 km shear will be around 40 knots and between 3000 and 4000 J/kg MLCAPE will be available in north central Nebraska. The front arrives in north central Nebraska in the late afternoon during peak heating. At that time inhibition should be eroded and lift and instability will be set up for thunderstorm initiation. Steep mid level lapse rates between 8 and 9 C/km and the high CAPE point to large hail as the main threat. Strong winds are possible as well. Storms will start as discrete but become linear as flow will be nearly parallel to the surface boundary. Greater thunderstorm activity will occur to the east of the forecast area in eastern Nebraska and South Dakota in an area of greater moisture and instability. Storm activity should leave the forecast area before midnight tonight. Weather becomes quiet on Friday as flow aloft becomes zonal. Given the passage of the cold front the previous day, temperatures tomorrow will be cooler with highs in the 70s. .LONG TERM...(Friday night through Wednesday) Issued at 354 AM CDT Thu May 12 2022 An upper level ridge moves out of the Intermountain West and into the Great Plains early next week. High pressure will build at the surface. Temperatures reach the 80s for most of the area on Monday, and above normal temperatures will remain into the middle of next week. A weak disturbance moves through on Saturday night, but confidence is low in storm activity or significant precipitation at this time. An upper level disturbance moves into Nebraska on Tuesday night into Wednesday, which appears to be a better opportunity for storm activity. Will continue to monitor for the potential for thunderstorms and precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu May 12 2022 VFR conditions will continue through the next 24 hours. Winds will increase this afternoon out of the west with gust of 30kts possible. Winds may switch a little more west northwesterly this evening with winds still remaining gusty around 20 to 30 kts, decreasing overnight to around 10 kts. Winds increasing across western and northern Sandhills late tomorrow morning, gust up to 25 kts possible out of the west. There will also be some brief low level wind shear tonight around 45 kts. As far as thunderstorm chances there may be some thunderstorms across the eastern portion of the forecast area, generally east of highway 83. Thunderstorm chances will be mainly this afternoon into the early evening hours. && .FIRE WEATHER... Issued at 354 AM CDT Thu May 12 2022 Unseasonably warm temperatures, a punch of very dry air, and breezy west winds will create another round of critical fire weather conditions in southwest Nebraska today. Highs will reach the upper 80s to near 90 near the Colorado border, and humidity levels drop to near 10% as a dry line pushes through the area. Meanwhile, winds transition from south/southwest to west midday, then northwest this evening behind a cool front. The Red Flag Warning stands for zone 210. Near critical conditions are anticipated throughout the Sandhills and panhandle (zones 204, 206, 219). Humidity values will remain well above critical thresholds across central Nebraska (zone 209) where the dry line doesn't reach. However, that region will be under the gun for thunderstorms this afternoon and evening, some of which may be severe with large hail and damaging winds. Tonight, humidity recovery will be very poor with values ranging from 45% in the southwest to 60% far north. Near critical conditions are expected Friday. No headline is planned at the moment as the lowest humidity and highest winds are not colocated. Humidity recovery Friday night will be poor as well with values generally 50 to 60%. Elevated fire weather exists Saturday, mainly in the southwest, where humidity is the greater concern. Monday and beyond, periodic precipitation chances exist and the fire weather threat appears relatively low. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for NEZ210. && SHORT TERM...Meltzer LONG TERM...Meltzer AVIATION...Gomez FIRE WEATHER...Snively
Hazardous weather outlook, May 12, 11:49 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1149 AM CDT Thu May 12 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-131700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms will develop near Highway 183 this afternoon, then grow and intensify as they move east through the evening. Some storms may be strong or severe over north central Nebraska. The main threats are very large hail and damaging winds, although a brief tornado is also possible. The combination of very warm temperatures, very dry air, and breezy west winds will result in critical fire weather conditions for southwest Nebraska. A Red Flag Warning is in effect for fire zone 210. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Near critical fire weather conditions are anticipated Friday due to continued breezy winds and dry air. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:40 PM CDT | Special Weather Statement | LBF | Rock | 35 min |
| May 12, 12:40 AM CDT | Special Weather Statement | LBF | Keya Paha | 20 min |
| May 12, 2:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield | 26 min |
| May 12, 2:38 PM CDT | High Wind Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 5 hr |
| May 12, 2:53 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Wheeler | 37 min |
| May 12, 3:02 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 43 min |
| May 12, 3:25 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Wheeler | 48 min |
| May 12, 3:56 PM CDT | Dust Storm Warning | LBF | Chase, Hayes, Keith, Lincoln, Perkins | 64 min |
| May 12, 4:13 PM CDT | Dust Storm Warning | LBF | Frontier, Hayes, Lincoln | 47 min |
| May 12, 4:37 PM CDT | Dust Storm Warning | LBF | Frontier, Lincoln | 38 min |
| May 12, 5:09 PM CDT | Special Weather Statement | LBF | Blaine | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.